Search health advice

Question

Posted by: Cindi | 04/07/2019

Q
Am I the only person with an iron allergy?

Years ago after the birth of my middle child I needed a blood transfusion and they also attached an Iron drip with it. As soon as the iron reached my blood I started with lower back spasms which then went up my back to my neck and then my throat started swelling closed. The nurses immediately removed the drips and injected me with what I can only guess was an antihistamine. Now and then since then if I try take a multivitamin with Iron or eat a lot of iron rich food I feel that pain coming back and just treat it with over the counter antihistamines and then I stop the intake of iron and all fine. But forever I am told by doctors that I am anemic and I have all the symptoms of iron deficiency so what do I do? Is this a known allergy because I do not find any information of it on the web?

EXPERT’S REPLY

Posted 04/07/2019

A
Iron allergy is known to occur with the iron injections and can be a dangerous allergy. The iron in tablets doesn't usually cause allergies, but this is still a possibility. Ferrous fumarate is usually the best tolerated iron tablet. But always be careful with any iron supplement if there is a history of iron allergy.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Advertisement

POLL

%
Thank you for participating

%
Thank You for subscribing!